Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 11, 2009, 5:26 PM EDT for Pulaski County, Wythe County, City of Radford, Virginia. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 5:26 PM EDT (21:26 UTC)
- Expired
- Jun 11, 2009, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Radford, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:20 PM EDT | FLASH FLOOD | 1 Wnw Max Meadows, VA | WYTHE COUNTY DISPATCH REPORTED 7 TO 10 INCHES OF WATER FLOWING OVER PEPPERS FERRY ROAD. |
| Jun 11, 6:40 PM EDT | FLASH FLOOD | Max Meadows, VA | 7 INCHES OF WATER FLOWING OVER PEPPERS FERRY ROAD IN MAX MEADOWS. |
| Jun 11, 6:44 PM EDT | FLASH FLOOD | 8 S Pulaski, VA | FLOODING REPORTED IN DRAPER VIRGINIA ALONG PEAK CREEK. WATER WAS REPORTED FLOWING ACROSS DALTON ROAD NEAR CLAYTOR LAKE. HIGH WATER WAS ALSO REPORTED ALONG DRAPER VALLEY ROAD...SOUTH OF PULASKI. |
| Jun 11, 7:00 PM EDT | FLASH FLOOD | 2 Ese Pulaski, VA | TWO FEET OF WATER FLOWING OVER DORA HIGHWAY NEAR HERITAGE PARK. |
| Jun 11, 7:00 PM EDT | FLASH FLOOD | 4 Nw Allisonia, VA | WATER FLOWING ACROSS KIRBY ROAD NEAR DRAPER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 112126
FFWRNK
VAC155-197-750-120315-
/O.NEW.KRNK.FF.W.0054.090611T2126Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WYTHE COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
PULASKI COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1115 PM EDT.
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 7:00 PM RESULTING IN
SEVERAL INCHES OF RAINFALL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYTOR
LAKE STATE PARK...CLAYTOR DAM...PULASKI...PARROTT...GRAYSONTOWN...
FAIRLAWN...DUBLIN...DRAPER...COPPER VALLEY...RADFORD...
WYTHEVILLE...MAX MEADOWS...GUNTON PARK AND FAVONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THE
THUNDERSTORMS THIS EVENING. THE HEAVIEST RAIN IS EXPECTED
TO OCCUR BETWEEN WYTHEVILLE AND RADFORD VIRGINIA...ALONG THE
INTERSTATE 81 CORRIDOR.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
3725 8061 3719 8059 3720 8051 3718 8057
3713 8053 3711 8060 3707 8055 3705 8054
3705 8056 3697 8054 3688 8070 3682 8102
3677 8109 3676 8126 3691 8133 3696 8139
$$
PEM3 follow-up statements
000
WGUS71 KRNK 112159
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU JUN 11 2009
VAC155-197-750-120315-
/O.CON.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
559 PM EDT THU JUN 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE
CITY OF RADFORD... WYTHE AND PULASKI COUNTIES...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WYTHEVILLE...MAX MEADOWS... PULASKI...FAIRLAWN...DUBLIN
AND RADFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL OF 2 TO 4 INCHES IS LIKELY BETWEEN NOW AND 7:00 PM. UPWARDS
OF 3 INCHES OF RAIN HAS ALREADY FALLEN JUST EAST OF WYTHEVILLE NEAR
MAX MEADOWS VIRGINIA. THIS WILL LIKELY RESULT IN FLASH FLOODING
ALONG REED CREEK...COVE CREEK...AND MILLER CREEK. IN PULASKI COUNTY
FLASH FLOODING IS LIKELY ALONG INDIAN GRAVE CREEK...AND PEAK CREEK.
URBAN FLOODING IS LIKELY IN WYTHEVILLE...PULASKI...AND RADFORD.
WITH THE HEAVY RAIN CONTINUING...FLOODING IS IMMINENT. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS
A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE UP TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA. DOWNED TREES AND LARGE HAIL
ARE POSSIBLE.
&&
LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
3725 8061 3719 8059 3720 8051 3718 8057
3713 8053 3711 8060 3707 8055 3705 8054
3705 8056 3697 8054 3688 8070 3682 8102
3677 8109 3676 8126 3691 8133 3696 8139
$$
PEM000
WGUS71 KRNK 112251
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT THU JUN 11 2009
VAC155-197-750-120315-
/O.CON.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
651 PM EDT THU JUN 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE
CITY OF RADFORD... WYTHE AND PULASKI COUNTIES...
AT 644 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALONG PEPPERS FERRY ROAD IN MAX MEADOWS VIRGINIA. FLOODING WAS ALSO
BEING REPORTED ALONG DRAPER VALLEY ROAD JUST SOUTH OF PULASKI
VIRGINIA. THE HEAVY RAIN IS GRADUALLY COMING TO AN END ACROSS WYTHE
AND PULASKI COUNTIES...HOWEVER...RUNOFF WILL CONTINUE...AND WILL
LIKELY RESULT IN FLOODING ALONG STREAMS AND CREEKS THROUGH AT LEAST
9:00 PM.
LOCATIONS IN THE WARNING THAT WILL LIKELY EXPERIENCE THE GREATEST
FLOOD PROBLEMS INCLUDE...BUT ARE NOT LIMITED TO...MAX
MEADOWS...DRAPER...CLAYTOR LAKE STATE PARK...AND ALLISONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
3725 8061 3719 8059 3720 8051 3718 8057
3713 8053 3711 8060 3707 8055 3705 8054
3705 8056 3697 8054 3688 8070 3682 8102
3677 8109 3676 8126 3691 8133 3696 8139
$$
PEM000
WGUS71 KRNK 120100
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU JUN 11 2009
VAC155-197-750-120104-
/O.CAN.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
900 PM EDT THU JUN 11 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
RADFORD... WYTHE...AND COUNTY PULASKI COUNTY...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED. FLOODING DEBRIS MAY STILL BE ON SOME
ROADS...SO USE CAUTION IF TRAVELING WITHIN PULASKI OR WYTHE COUNTIES
OVERNIGHT.
THE AREA THAT WAS IMPACTED THE MOST BY THIS EVENINGS HEAVY RAINS WAS
FROM MAX MEADOWS VIRGINIA...INTO THE DRAPER AREA SOUTH OF PULASKI.
WATER WAS REPORTED OVER SEVERAL BRIDGES IN THE AREA. VDOT HAS BEEN
DISPATCHED TO CLEAN UP THE DEBRIS OFF THE HIGHWAYS...AND TO MAKE
SURE THE ROADS AND BRIDGES ARE SAFE FOR TRAVEL.
LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
3725 8061 3719 8059 3720 8051 3718 8057
3713 8053 3711 8060 3707 8055 3705 8054
3705 8056 3697 8054 3688 8070 3682 8102
3677 8109 3676 8126 3691 8133 3696 8139
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 5:11 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 11, 5:11 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT THU JUN 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS FOR THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... WW379 EXPANDED NORTHWARD TO INCLUDE MUCH OF SOUTHWEST VIRGINIA WEST OF LYNCHBURG...AND SOUTHEAST WVA. AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR 50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW. WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD BE STRONG IN THE FVX/DAN CORRIDOR. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN CONTRIBUTER TO ANYTHING THAT GETS INITIATED. HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS BUT CORRECTED FOR BIASES. && .LONG TERM /MONDAY THROUGH THURSDAY/... BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL SOUTH OF THE FORECAST AREA. PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX MOS TEMPS BIAS CORRECTED. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... WIDESPREAD SHRA/TSRA LIKELY THROUGH THIS EVENING...RESULTING IN VARIABLE CIGS AND VSBYS. AFTER MIDNIGHT...CONVECTION EXPECTED TO WEAKEN...REMNANT MOISTURE RESULTING IN FOG AND STRATUS...CONDITIONS PERSISTING THROUGH FRIDAY MORNING. ON FRIDAY...SCATTERED AFTERNOON SHRA/TSRA POSSIBLE WITH PEAK HEATING OF THE DAY. MORE OF THE SAME IS EXPECTED THIS WEEKEND WITH SOME LOW CLDS AND VSBYS DUE TO SCATTERED SHRA/TSRA AND AREAS OF MORNING FOG AND STRATUS. A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...KM/WP SHORT TERM...PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Jun 11, 5:23 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT THU JUN 11 2009 VAZ007-010-011-013-014-017>019-022-023-WVZ042>045-122130- TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME FLASH FLOODING MAY OCCUR UNDERNEATH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009-012-015-016-122130- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-122130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-058-059-122130- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 523 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ033-034-122130- FRANKLIN-BEDFORD- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-024-035-122130- BATH-ROCKBRIDGE-AMHERST- 523 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR UNDERNEATH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 12:04 PM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EDT THU JUN 11 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 1204 PM EDT THU JUN 11 2009 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT MOVED THROUGH THE MOUNTAINS OF VIRGINIA AND WEST VIRGINIA THIS MORNING...ARE EXPECTED TO STRENGTHEN AS THEY MOVE INTO SOUTH SIDE VIRGINIA AND THE PIEDMONT OF NORTH CAROLINA THIS AFTERNOON. ADDITIONALLY...THERE ARE THUNDERSTORMS OVER THE TENNESSEE VALLEY...THAT WILL ALSO MOVE EAST...AND INTO THE MOUNTAINS OF NORTH CAROLINA...AND INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH WILL LIKELY BE NEEDED FOR PARTS OF THE AREA... AND WARNINGS MAY BE ISSUED. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG THE VIRGINIA...NORTH CAROLINA BORDER COUNTIES. THIS SAME AREA MAY ALSO EXPERIENCE VERY HEAVY RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO...OR FAVORITE TELEVISION STATION FOR LATER FORECAST UPDATES AND POSSIBLE WARNINGS. SKYWARN ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. 11
Special weather statement, Jun 11, 12:36 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT THU JUN 11 2009
NCZ003>005-VAZ032>034-043>045-111730-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1236 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...
THE CITY OF MARTINSVILLE...FRANKLIN...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM ...STOKES AND SURRY COUNTIES...
AT 1234 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BEDFORD
CITY TO 5 MILES SOUTH OF MONETA TO 5 MILES SOUTHEAST OF MOUNT
AIRY...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR BEDFORD...SANVILLE...AND BASSETT
AROUND 1240 PM...SMITH MOUNTAIN LAKE STATE PARK...STANLEYTOWN...AND
PENHOOK AROUND 1245 PM...HUDDLESTON AND AND FIGSBORO AROUND 1250 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3647 8059 3690 7994 3712 7977 3746 7963
3736 7904 3705 7915 3683 7932 3639 8011
EXPERIMENTAL
PHSpecial weather statement, Jun 11, 1:11 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU JUN 11 2009
VAZ035-046-047-111815-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
111 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...
AT 109 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHEAST OF FORKS OF BUFFALO TO JUST NORTH OF LYNCHBURG
...MOVING EAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR CLIFFORD...AND AMHERST AROUND 120 PM...NEW
GLASGOW AROUND 125 PM...STONEWALL AROUND 130 PM...RIVERVILLE AROUND
135 PM...OAKVILLE...BENT CREEK...AND NORWOOD AROUND 145 PM AND TOWER
HILL AROUND 150 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3735 7850 3737 7858 3740 7900 3743 7903
3741 7907 3741 7913 3749 7922 3780 7914
3780 7909 3772 7906 3770 7898 3756 7891
3754 7887 3755 7884 3764 7883 3764 7874
3776 7863 3776 7851 3779 7849 3775 7843
EXPERIMENTAL
PHSpecial weather statement, Jun 11, 1:32 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUN 11 2009
NCZ004>006-VAZ044-058-111830-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
132 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...
AT 130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF GRETNA TO 7 MILES NORTHWEST OF DANVILLE CITY TO
MADISON...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR JAVA...AND BLAIRS AROUND 140 PM...WESTOVER
HILLS...KEELING...WENTWORTH...AND MAYFIELD AROUND 145 PM...DANVILLE
CITY...OREGON HILL AND AND HARRISONS CROSSROADS AROUND 150 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3633 8015 3655 7979 3655 7972 3660 7970
3664 7964 3695 7933 3687 7875 3658 7902
3654 7908 3654 7914 3650 7914 3624 7957
EXPERIMENTAL
PHSpecial weather statement, Jun 11, 2:24 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU JUN 11 2009
NCZ006-VAZ058-059-111930-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
224 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF PHENIX TO 8 MILES EAST OF YANCEYVILLE TO 4 MILES WEST OF
JERICHO...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SOUTH BOSTON AROUND 230 PM...CHARLOTTE
COURT HOUSE AROUND 235 PM...DRAKES BRANCH AROUND 240 PM...DRYBURG
AROUND 245 PM...WYLLIESBURG AROUND 250 PM AND STAUNTON RIVER STATE
PARK AROUND 255 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7849 3671 7863 3668 7861 3664 7854
3663 7855 3669 7867 3667 7869 3659 7871
3654 7876 3654 7914 3623 7917 3623 7934
3627 7946 3667 7903 3706 7866 3701 7846
EXPERIMENTAL
PHSpecial weather statement, Jun 11, 4:40 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 11 2009
NCZ001-002-018-019-VAZ007-009-015-112130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-
WILKES NC-
440 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...TAZEWELL...WATAUGA AND WILKES COUNTIES...
AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GRUNDY
VIRGINIA TO NEAR BOONE NORTH CAROLINA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL MOVE INTO TAZEWELL AND MARION VIRGINIA...ALONG
WITH WEST JEFFERSON AND BOONE NORTH CAROLINA...BETWEEN NOW AND 5:30
PM. IF THESE STORMS CONTINUE TO STRENGTHEN...WARNINGS MAY BE NEEDED.
LAT...LON 3634 8183 3634 8172 3641 8175 3653 8171
3660 8168 3663 8161 3679 8170 3692 8183
3698 8178 3713 8191 3725 8175 3721 8167
3722 8153 3602 8113 3599 8132 3611 8155
3610 8181 3616 8183 3621 8191 3630 8191
EXPERIMENTALThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:51 AM EDT | Special Weather Statement | RNK | Bland, Giles, Pulaski, Smyth, Tazewell, Wythe | 54 min |
| Jun 11, 10:47 AM EDT | Special Weather Statement | RNK | Alleghany, Carroll, Craig, Giles, Montgomery, Pulaski and 4 more | 58 min |
| Jun 11, 12:36 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, Henry, Patrick, Pittsylvania, City of Martinsville | 54 min |
| Jun 11, 1:11 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 64 min |
| Jun 11, 1:32 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 58 min |
| Jun 11, 2:24 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| Jun 11, 4:40 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 50 min |
| Jun 11, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more | 77 min |
| Jun 11, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more | 61 min |
| Jun 11, 6:11 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jun 11, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more | 73 min |
| Jun 11, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 69 min |
| Jun 11, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 77 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.